Bernoulli

  • Bernoulli
  • Volume 16, Number 4 (2010), 1137-1163.

Adaptive estimation of a distribution function and its density in sup-norm loss by wavelet and spline projections

Evarist Giné and Richard Nickl

Full-text: Open access

Abstract

Given an i.i.d. sample from a distribution $F$ on $ℝ$ with uniformly continuous density $p_0$, purely data-driven estimators are constructed that efficiently estimate $F$ in sup-norm loss and simultaneously estimate $p_0$ at the best possible rate of convergence over Hölder balls, also in sup-norm loss. The estimators are obtained by applying a model selection procedure close to Lepski’s method with random thresholds to projections of the empirical measure onto spaces spanned by wavelets or $B$-splines. The random thresholds are based on suprema of Rademacher processes indexed by wavelet or spline projection kernels. This requires Bernstein-type analogs of the inequalities in Koltchinskii [Ann. Statist. 34 (2006) 2593–2656] for the deviation of suprema of empirical processes from their Rademacher symmetrizations.

Article information

Source
Bernoulli, Volume 16, Number 4 (2010), 1137-1163.

Dates
First available in Project Euclid: 18 November 2010

Permanent link to this document
https://projecteuclid.org/euclid.bj/1290092899

Digital Object Identifier
doi:10.3150/09-BEJ239

Mathematical Reviews number (MathSciNet)
MR2759172

Zentralblatt MATH identifier
1207.62082

Keywords
adaptive estimation Lepski’s method Rademacher processes spline estimator sup-norm loss wavelet estimator

Citation

Giné, Evarist; Nickl, Richard. Adaptive estimation of a distribution function and its density in sup-norm loss by wavelet and spline projections. Bernoulli 16 (2010), no. 4, 1137--1163. doi:10.3150/09-BEJ239. https://projecteuclid.org/euclid.bj/1290092899


Export citation

References

  • [1] Barron, A., Birgé, L. and Massart, P. (1999). Risk bounds for model selection via penalization. Probab. Theory Related Fields 113 301–413.
  • [2] Bartlett, P., Boucheron, S. and Lugosi, G. (2002). Model selection and error estimation. Mach. Learn. 48 85–113.
  • [3] Bousquet, O. (2003). Concentration inequalities for sub-additive functions using the entropy method. In Stochastic Inequalities and Applications (E. Giné, C. Houdré and D. Nualart, eds.). Progr. Probab. 56 213–247. Boston: Birkhäuser.
  • [4] Daubechies, I. (1992). Ten Lectures on Wavelets. CBMS-NSF Reg. Conf. Ser. in Appl. Math. 61. Philadelphia, PA: SIAM.
  • [5] Deheuvels, P. (2000). Uniform limit laws for kernel density estimators on possibly unbounded intervals. In Recent Advances in Reliability Theory (N. Limnios and M. Nikulin, eds.) 477–492. Boston: Birkhäuser.
  • [6] DeVore, R.A. and Lorentz, G.G. (1993). Constructive Approximation. Berlin: Springer.
  • [7] Donoho, D.L., Johnstone, I.M., Kerkyacharian, G. and Picard, D. (1996). Density estimation by wavelet thresholding. Ann. Statist. 24 508–539.
  • [8] Dudley, R.M. (1999). Uniform Central Limit Theorems. Cambridge: Cambridge Univ. Press.
  • [9] Einmahl, U. and Mason, D.M. (2000). An empirical process approach to the uniform consistency of kernel-type function estimators. J. Theoret. Probab. 13 1–37.
  • [10] Giné, E. and Guillou, A. (2001). On consistency of kernel density estimators for randomly censored data: Rates holding uniformly over adaptive intervals. Ann. Inst. H. Poincaré Probab. Statist. 37 503–522.
  • [11] Giné, E. and Guillou, A. (2002). Rates of strong uniform consistency for multivariate kernel density estimators. Ann. Inst. H. Poincaré Probab. Statist. 38 907–921.
  • [12] Giné, E. and Koltchinskii, V. (2006). Concentration inequalities and asymptotic results for ratio type empirical processes. Ann. Probab. 34 1143–1216.
  • [13] Giné, E. and Nickl, R. (2009). An exponential inequality for the distribution function of the kernel density estimator, with applications to adaptive estimation. Probab. Theory Related Fields 143 569–596.
  • [14] Giné, E. and Nickl, R. (2009). Uniform limit theorems for wavelet density estimators. Ann. Probab. 37 1605–1646.
  • [15] Goldenshluger, A. and Lepski, O. (2009). Structural adaptation via Lp-norm oracle inequalities. Probab. Theory Related Fields 143 41–71.
  • [16] Golubev, Y., Lepski, O. and Levit, B. (2001). On adaptive estimation for the sup-norm losses. Math. Methods Statist. 10 23–37.
  • [17] Härdle, W., Kerkyacharian, G., Picard, D. and Tsybakov, A. (1998). Wavelets, Approximation, and Statistical Applications. Lecture Notes in Statistics 129. New York: Springer.
  • [18] Huang, S.-Y. (1999). Density estimation by wavelet-based reproducing kernels. Statist. Sinica 9 137–151.
  • [19] Huang, S.-Y. and Studden, W.J. (1993). Density estimation using spline projection kernels. Comm. Statist. Theory Methods 22 3263–3285.
  • [20] Kerkyacharian, G. and Picard, D. (1992). Density estimation in Besov spaces. Statist. Probab. Lett. 13 15–24.
  • [21] Klein, T. and Rio, E. (2005). Concentration around the mean for maxima of empirical processes. Ann. Probab. 33 1060–1077.
  • [22] Koltchinskii, V. (2001). Rademacher penalties and structural risk minimization. IEEE Trans. Inform. Theory 47 1902–1914.
  • [23] Koltchinskii, V. (2006). Local Rademacher complexities and oracle inequalities in risk minimization. Ann. Statist. 34 2593–2656.
  • [24] Korostelev, A. and Nussbaum, M. (1999). The asymptotic minimax constant for sup-norm loss in nonparametric density estimation. Bernoulli 5 1099–1118.
  • [25] Ledoux, M. (2001). The Concentration of Measure Phenomenon. Mathematical Surveys and Monographs 89. Providence, RI: Amer. Math. Soc.
  • [26] Lepski, O.V. (1991). Asymptotically minimax adaptive estimation. I. Upper bounds. Optimally adaptive estimates. Theory Probab. Appl. 36 682–697.
  • [27] Massart, P. (2000). About the constants in Talagrand’s concentration inequalities for empirical processes. Ann. Probab. 28 863–884.
  • [28] Meyer, Y. (1992). Wavelets and Operators I. Cambridge: Cambridge Univ. Press.
  • [29] Nolan, D. and Pollard, D. (1987). U-processes: Rates of convergence. Ann. Statist. 15 780–799.
  • [30] Shadrin, A.Y. (2001). The L-norm of the L2-spline projector is bounded independently of the knot sequence: A proof of de Boor’s conjecture. Acta Math. 187 59–137.
  • [31] Schumaker, L.L. (1993). Spline Functions: Basic Theory. Malabar: Krieger.
  • [32] Talagrand, M. (1994). Sharper bounds for Gaussian and empirical processes. Ann. Probab. 22 28–76.
  • [33] Talagrand, M. (1996). New concentration inequalities in product spaces. Invent. Math. 126 505–563.
  • [34] Tsybakov, A.B. (1998). Pointwise and sup-norm sharp adaptive estimation of the functions on the Sobolev classes. Ann. Statist. 26 2420–2469.